New York, 2005

Damaging Winds in New York, June 6, 2005

June 6, 2005 · NWS BUF · 3 events in 2 counties and zones

A weak cold front crossed the area and was accompanied by damaging thunderstorms. The winds destroyed a barn in Bolivar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weak cold front crossed the area and was accompanied by damaging thunderstorms. The winds destroyed a barn in Bolivar. In Wellsville, the winds broke a housing unit on top of the Elementary School, breaking a natural gas line and filling parts of the school with gas and a strong odor. The school was evacuated and no injuries were reported. The strong winds downed trees in Genesee, Scio and Wellsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 6, 9:02 AM EST, 53 minutes earlier.

Area forecast discussion, Jun 6, 9:02 AM EST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1002 AM EDT MON JUN 6 2005

.UPDATE...

SEVERE THUNDERSTORM WATCH #413 IN EFFECT FOR THE AREA SOUTH AND EAST
OF THE BUFFALO AREA THROUGH 6 PM. ATMOSPHERE WILL DESTABILIZE AHEAD
OF APPROACHING SQUALL LINE WORKING NORTHEAST OUT OF WESTERN
PENNSYLVANIA. ISOLATED THUNDERSTORMS COULD DEVELOP OUT AHEAD OF
THIS MAIN LINE AS WELL.

&&

.SYNOPSIS...

THE WARMEST AIRMASS OF THE SEASON IS UPON US AS TEMPERATURES EARLY
THIS MORNING ARE AVERAGING SOME 15 TO 20 DEGREES ABOVE NORMAL
VALUES. A SLOW MOVING COOL FRONT WILL INTERACT WITH THIS VERY WARM
AIRMASS TO PRODUCE A FEW THUNDERSTORMS TODAY...SOME OF WHICH COULD
PRODUCE STRONG GUSTY WINDS TO THE EAST OF THE FINGER LAKES.

DRY WEATHER WILL THEN REGAIN CONTROL OF THE ENTIRE REGION FOR
TONIGHT THROUGH AT LEAST WEDNESDAY AS A RIDGE WILL MOVE EAST FROM
THE MISSISSIPPI VALLEY.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...

TWO SEPARATE AREAS OF CONVECTION ARE BEING WATCHED EARLY THIS
MORNING AS A PERIOD OF UNSETTLED WEATHER IS ANTICIPATED FOR PARTS OF
OUR REGION. THE FIRST ROUND OF TRWS ARE FOUND ACROSS SOUTHERN
ONTARIO AND ARE ASSOCIATED WITH A 40-45 KT LOW LEVEL JET. THIS
CONVECTION IS LEFTOVER FROM YESTERDAYS SEVERE WEATHER OVER THE
MID-WEST...AND A WEAKENED VERSION OF THIS ACTIVITY WILL CROSS
SOUTHERN ONTARIO AND THE WESTERN COUNTIES OF NEW YORK THIS MORNING.

AS THE FIRST ROUND OF CONVECTION LIFTS NORTHEAST THIS MORNING...THE
TRWS ASSOCIATED WITH THE SFC FRONTAL BOUNDARY WILL LIFT OUT OF OHIO.
PARTLY TO MOSTLY SUNNY SKIES IN ADVANCE OF THIS ACTIVITY WILL THEN
FURTHER PRIME AN ALREADY UNSTABLE AIRMASS TO PRODUCE AFTERNOON CAPES
OF 1500-2000 J/KG ACROSS THE BULK OF WESTERN AND NORTH CENTRAL NEW
YORK. THESE CAPES LOOK QUITE REASONABLE GIVEN CURRENT TDS IN THE
MID 60S AND UPSTREAM VALUES IN THE UPPER 60S TO NEAR 70.

THE PREVIOUSLY MENTIONED FRONTAL BOUNDARY IS NOT VERY SHARP BUT WILL
PROVIDE ENOUGH OF A FOCUS FOR THE CONVECTION TO BE OF CONCERN GIVEN
THE STEEP LOW LEVEL LAPSE RATES OF 8-10 DEG C/KM BELOW H6. SINCE
THIS BOUNDARY WILL MOVE ACROSS THE WESTERN COUNTIES THIS MORNING...
THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL BE FOUND FURTHER EAST
WHERE DIURNAL HEATING WILL HAVE SEVERAL HOURS TO COOK THE AIRMASS.
IN CONTRAST...THE LOWEST CHANCE FOR SEVERE WEATHER WILL BE
IMMEDIATELY DOWNWIND OF LK ERIE WHERE A STRONG LAKE SHADOW IS
EXPECTED DURING THE MIDDAY AND AFTERNOON DUE TO A DEEP 230 FLOW. IN
FACT...ONLY SLGT CHC WILL BE USED FOR ANY TRWS IN THIS PARTICUALR
AREA AFTER THE LAKE BREEZE BECOMES ESTABLISHED AFTER 15Z.

AS FAR AS SEVERE WEATHER TYPE IS CONCERNED...WHILE THE 1500-2000
J/KG CAPE IS NOT OF THE SKINNY VARIETY THE FREEZING LEVEL WILL
REMAIN AROUND 12K SO THE THREAT FOR LARGE HAIL WITHIN THE STRONGEST
STORMS WILL BE MINIMAL. THERE WILL BE A HIGHER THREAT FOR DAMAGING
WINDS GIVEN THE UNIDIRECTIONAL FLOW.

UNFORTUNATELY...THE CONVECTION TODAY IS NOT EXPECTED TO BE
WIDESPREAD ENOUGH TO OFFER SIGNIFICANT RELIEF FROM THE RECENT DY
SPELL. BASINWIDE RAINFALL FOR TODAY WILL MOST LIKELY AVERAGE LESS
THAN ONE TENTH OF AN INCH.

THE FRONT WILL PUSH EAST OF THE REGION TONIGHT WHILE A RIDGE OVER
THE MISSISSIPPI VALLEY WILL SLOWLY BUILD ACROSS THE WESTERN GREAT
LAKES. SOMEWHAT LESS HUMID AIR WILL FILTER ACROSS OUR REGION TONIGHT
AS A RESULT...WITH PARTLY TO MOSTLY SUNNY SKIES ANTICIPATED FOR BOTH
TUESDAY AND WEDNESDAY.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...

A RIDGE OVER THE EASTERN GREAT LAKES THURSDAY WILL PROVIDE THE
REGION WITH FINE LATE SPRING CONDITIONS. THE NEXT TROUGH WILL THEN
APPROACH THURSDAY NIGHT WITH A CHANCE OF RAIN. THE GFS SHOWS THE
FRONT DRAPED ACROSS THE AREA BOTH FRIDAY AND SATURDAY GIVING
UNSETTLED CONDITIONS.  AN APPROACHING UPPER RIDGE SUNDAY SHOULD KICK
THE FRONT BACK NORTH WITH IMPROVING CONDITIONS.

&&

.AVIATION...

CURRENTLY...VFR CONDITIONS PREVAIL ACROSS THE REGION. WEAKENING AREA
OF SHWRS/SCT TSTMS EXTENDING FROM NEAR ERI NORTH TO YYZ ARND 06Z
WILL CONTINUE LIFT NORTHEAST ACROSS THE REGION THIS MRNG. THIS WILL
BRING THE CHC OF A SHWR OR TSTM ACROSS THE NIAGARA FRONTIER (INCL
JHW, BUF AND IAG) THROUGH 10Z..ACROSS THE FINGER LAKES (INCLUDING
ROC AND DSV) THROUGH 12Z AND ACROSS THE NORTH COUNTRY (INCLUDING ART
AND FZY) THROUGH 14Z. CIGS EXPECTED TO REMAIN VFR HOWEVER VSBYS MAY
DROP TO MVFR IN -TSRA/SHRA/HZ.

BEHIND THIS AREA THIS MORNING...MORE SHWRS/TSTMS WILL DEVELOP WITH
THE AFTN HEATING IN THE VERY MOIST UNSTABLE ATMOSPHERE. THE
STABILIZING FLOW OFF LAKE ERIE WILL KEEP THE THREAT MINIMAL ACROSS
THE WRNS SECTIONS WITH A GOOD CHANCE OF SHWRS/TSTMS ACROSS THE
FINGER LAKES AND SHWRS/TSTM LIKELY ACROSS THE NORTH COUNTRY. CONDS
WILL REMAIN VFR ACROSS THE REGION...WITH CIGS/VSBY OCNLY LOWERING TO
MVFR IN THE SHWRS/TSTMS. SFC WINDS WILL BECOME GUSTY THIS
AFTN...ESPECIALLY DOWNWIND OF LK ERIE WITH GUSTS TO 30KTS AT KBUF.

THERE IS THE SLIGT RISK FOR ISOLATED TSTMS TO BECOME SVR ACROSS THE
ERN SECTIONS (MAINLY EAST OF THE FINGER LAKES) INCLUDING ART AND FZY
WITH WIND GUSTS IN EXCESS OF 50KTS.

&&

.MARINE...

A SOUTHWEST FLOW WILL PREVAIL ACROSS THE LAKES DURING THE NEXT 24 TO
36 HOURS. SCT/SHWRS TSTMS ARE EXPECTED THROUGH THIS EVENING. SOME OF
THESE STORMS MAY BECOME STRONG ENOUGH TO RESULT IN SIGNIFICANTLY
HIGHER WINDS AND WAVES...APPROACHING SPECIAL MARINE WARNING
CRITERIA.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...SEVERE THUNDERSTORM WATCH #413 UNTIL 6 PM
      NYZ003>008-012>014-019>021.
.MARINE...NONE.

UPDATE...TMA
SHORT TERM...RSH
LONG TERM...APB
AVIATION/MARINE...JML
Hazardous weather outlook, Jun 6, 9:34 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1034 AM EDT MON JUN 6 2005

LEZ040-041-LOZ042-062-NYZ001-002-010-011-085-071433-
GENESEE-NIAGARA-NORTHERN ERIE-ORLEANS-SOUTHERN ERIE-
1034 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOZ043-045-063>065-NYZ003>008-012>014-019>021-071433-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-JEFFERSON-LEWIS-LIVINGSTON-MONROE-
NORTHERN CAYUGA-ONTARIO-OSWEGO-WAYNE-WYOMING-
1034 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SEVERE THUNDERSTORM WATCH #413 IN EFFECT UNTIL 6 PM EDT.

THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
AND LARGE HAIL ARE LIKELY THROUGH 6 PM THIS EVENING. FREQUENT CLOUD
TO GROUND LIGHTNING AND VERY HEAVY RAINFALL IS ALSO QUITE POSSIBLE.

AT THIS TIME...IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER WILL
BE ACROSS THE WESTERN SOUTHERN TIER...FINGER LAKES AND THE NORTH
COUNTRY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TMA

The radar

The Buffalo radar (KBUF), 109 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
June 6, 9:55 AM EST
Where
Allegany County, Bolivar
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
42.067, -78.167

Thunderstorm Wind, Allegany

When
June 6, 10:25 AM EST
Where
Allegany County, Scio
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
42.167, -77.983

Thunderstorm Wind, Cattaraugus

When
June 6, 3:30 PM EST
Where
Cattaraugus County, Olean
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
TRAINED SPOTTER
Coordinates
42.083, -78.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455626, 5455627, 5455628.